Intimate Relationships In Individuals with Dementia

Posted by: The Bristal
Dementia and Intimate Relationships

Dear Maryellen,

My 82 year old dad who suffers from diabetes, dementia and other ailments, has been making sexual advances to another resident at the ALF. The female resident has more dementia than dad. The ALF asked my dad to stop after a few weeks or so but he continues. The ALF wants my dad evaluated by a psychiatrist, which is fine with me. I can’t tell if my dad knows what he is doing or not. He says he likes the lady but does not admit that he has made these advances. He says he doesn’t remember. I am so unhappy because I don’t know whether to yell at him or feel sorry for him. Can the ALF throw him out  if they find nothing seriously wrong? What are the options? I do realize that they are concerned for the female resident (I wouldn’t want that happening to my own mom). I also heard there are meeds for this type of behavior for dementia patients.

-Confused

Dear Confused,

I understand your concern but know this is an issue that comes up often. Because of the nature of the question I went to an expert, Darlene Jyringi. Darlene is a Gerontologist specializing in dementia care counseling at Stony Brook School of Medicine and the Program Director of the Alzheimer’s Disease Assistance Center of Long Island. The Alzheimer’s Disease Assistance Center of Long Island is a program of the Department of Psychiatry and Behavioral Excellence for the diagnosis and care of Alzheimer’s Disease patients and it provides expert assistance to families and caregivers.

Intimate Relationships In Individuals with Dementia

Our brains are the control center for emotions and behaviors, including sexual relationships. Every individual has a right to express their sexuality without fear of judgment; as long as the person and his/her partner have the mental capacity to make these decisions. When someone has dementia, it may be difficult to determine if they have the mental capacity to consent to sexual relations.

Some individuals with dementia experience an increase in sexual feelings and a reduction in inhibitions. They may mistake someone else for their partner and make sexual advances to others or undress or touch themselves in public places. While these situations are embarrassing and distressing for those close to the person, they may also be confusing to the person themselves; they may not understand why their behavior is inappropriate. At times, what seems to be sexual may be indication of something else such as:

  • Discomfort caused by tight or itchy clothing
  • Boredom
  • A need to use the toilet
  • Forgetting to get dressed
  • No recognition that the behavior is inappropriate
  • Too hot
  • A need for affection
  • Mistaking someone else as their husband/wife

Sexual desire can be confused with the need for touch, belonging, security, and the need to feel special to another. Affection can be expressed in many ways. Perhaps the person will respond to hand holding or having lotion rubbed on their arms or hands.

It is important to determine if the behaviors are truly sexual in nature.

  • What is the person doing?
  • In what context?
  • What other factors may be contributing?
  • How frequently and with whom does the behavior occur?
  • Are the participants competent?
  • Is the person seeking attention?

Non-pharmacologic management should be the first line of treatment. Remove any precipitating factors, use distraction and provide appropriate opportunities to relieve sexual urges. In facilities, it may be necessary to separate the patient from the resident who appears to be the target of inappropriate advances. In some instances, the individual may have to be moved to another floor of the home. Distraction with other activities may be useful (have the person do an activity that involves the hands and prevents inappropriate touching or masturbation in public).

Individuals with persistent inappropriate sexual behaviors may require medication intervention. The potential benefits and harms of medication use must be carefully assessed and discussed with family members. Some antidepressant drugs have sexual dysfunction as a side effect and have been used to treat inappropriate sexual behaviors. It is important to stress that any medication used in frail elderly patients may have adverse effects.

The management of inappropriate sexual behaviors can prove to be a challenge for clinicians and staff, any treatment must be tailored to the individual. It is important to keep an open mind about what sex and intimacy means for the person as there is no single way of dealing with this very personal issue.

 

Posted by: